CANCER OF THE SKIN
Case Histories Include Malignant Melanomas Only
Patients with malignant melanoma who do not use Laetrile but use orthodox therapy instead have the following death rates depending on the extent of their lesions: (1) One out of every two patients with lesions at one site only will be dead in five years; (2)0f patients who have positive regional nodes, more than eight out of ten will be dead in five years; (3) Not one patient will be alive in five years among those who have lesions with distant metastases(1). The following case histories should be read with these statistics in mind.
(1)Clinical Oncology for Medical Students and Physicians, op. cit., p. 225.
A100WPX: Cancer of the Scalp, Cervical Spine, and Part of the Hip Bone (Amelanotic Melanoma With Metastasis)
This patientís symptoms began in June, 1972. The medical summary report, dated August 19, 1972, from the University of Oregon Medical Center described her thus:
Subjective: This twenty year old student nurse was referred because of leg pains, unexplained neurologic symptoms, and elevated sedimentation rate. She had gradual increasing malaise, weakness, and weight loss for approximately six months.... About one month before this admission [7-30-72], an occipital (back of the head) swelling was noted.
Objective: . . . Brain scan was normal, but showed intense radio active uptake in subcutaneous occipital area. [Total excisional] biopsy of scalp mass: Undifferentiated malignant tumor, origin unknown.
Hospital course: The documented sites of tumor involvement are scalp, cervical spine, and right acetabulum [part of the hip bone]. Though origin of tumor is unknown, a good possibility is amelanotic melanoma....
The patient and her mother are aware of the malignancy and its poor prognosis. Despite her illness, this deeply religious patient maintained a cheerful outlook....
[Discharge summary states:] Complete diagnosis of the tumor was impossible with various possibilities being listed as follows: (1) amelanotic melanoma; (2) Reticulum cell sarcoma; (3) histiocytoma, and (4) possible embryonal rhabdomyosarcoma.
Impression: Highly malignant anaplastic carcinoma [primitive cell cancer] of unknown cell type and primary presumed to be amelanotic melanoma [cancer of the skin, originating from a mole-like growth but lacking the typical mole coloring].
Within a week, there was a regrowth of the mass on her posterior scalp. There was great concern that fracture of the adjacent vertebrae would result in the patient being paralyzed from the neck down. During this time, September, 1972, the patient received radiotherapy, and the tumor mass almost completely disappeared.
At the same time, however, she developed severe back pain, and the radiotherapist felt there was evidence of metastasis in this area and began additional radiation. The patient was receiving Delaudid for pain.
By July 16, 1973, symptoms had returned, and the hospital put her on MOPP regimen consisting of nitrogen mustard I.V., Vincristine I.V., Procarbazine, and Prednisone.
Patient had the usual reaction to I.V. nitrogen mustard with rather severe nausea and vomiting. Her pain continued as did complaints of generalized malaise, abdominal pain, sleeplessness, and constipation.
Notation on July 31, 1973, stated: "Patient is manifesting rather marked toxicity to her chemotherapeutic regimen. Therefore, she is not scheduled to receive any medication for the next two weeks."
The patient, who is a nurse, described the effect of chemotherapy in these words:
My reaction to CCNU [an abbreviation for a currently used drug] each six weeks was one of dread. I spent twelve hours constantly vomiting, though sedated with Secobarbital and Cornpazine. I accepted it matter of factly, as I chose to continue my nursing education, and I knew no other treatment.
CCNU continued until May, 1973, when I went out of remission. Recurrent back pain in the thoracic and lumbar area led to another week of radiation therapy.
In June, 1973, I had several doses of Bleomycin to tide me over until my blood count was acceptable for the MOPP regimen [nitrogen mustard; vincristine (Oncovin); Procarbazine; and Prednisone] which started in late June.
With this [MOPP] I felt awful all the time, lost all my gained weight, lost my appetite, and began having constipation problems. My mouth was sore. I could hardly eat and had no energy left.
I returned home in early August , as I could no longer continue school. I was told if I stopped chemotherapy I had only three weeks or so to live. My doctor in Roseburg, Oregon, followed me for one more week of drugs. Then, against his advice, I stopped.
He was pessimistic about my future, but I felt the quality of my remaining days was more important than the quantity. I trusted the Lord would give me strength for whatever came up. I had no fearóonly peace and contentment that at last the hell of the drugs was over.
This patient first came to the Richardson Clinic in September, 1973. She was so weak she needed her parentsí help to walk into the clinic. As a result of her chemotherapy, she was bald, had no appetite, and had been bedridden. Her weight was 107 pounds.
Metabolic therapy was begun September 9, 1973. It was the patientís wish to be able to spend one more Christmas with her parents before she died. She did spend Christmas with her parents, but she did not die. In a letter dated March 22, 1976 (two and one-half years after being told she would live only two months), the patient describes her experiences during the first month of metabolic therapy.
I had no more pain after three days on Laetrile [and the metabolic therapy regimen]. My energy and spunk had started to come back. I was able to go back to nursing school in late September full time with no trouble.... With my return to health, I had to be careful of a resentment of typical cancer treatment, as 1 saw so many of its failings.
The following observation was made following a medical exam at the University of Oregon Medical School dated April 22, 1974.
In the spring of 1973 she was felt to have recurrent metastatic lesions to the thoracic and lumbar vertebrae and again underwent a course of radiation therapy. Since approximately August, 1973, the patient has refused further chemotherapy, but has continued to do well. At her last evaluation in February, 1974, in Chemotherapy Clinic, the lesion in the occipital region of her skull was felt to be decreasing in size and no new lesions could be identified.
She has continued on a vegetarian diet, with some exceptions, and metabolic therapy. In late 1974, the patient discussed with Doctor Richardson her wishes, and those of her husband, that they have a child. In September, 1975, after an uneventful, normal pregnancy, this young woman delivered a healthy baby girl.
She continues to be symptom-free as of our last contact with her in December of 1976ómore than three years after her doctors told her she would be dead.